I met a new patient today, an African American gentleman in his late 40’s, a successful entrepreneur and innovator (invented and marketed his own garage organizer), who is having devastating health problems related to his heart and weight, problems attributable, at least in part, to side effects of psychotropic medications. He was tearful today, questioning if he was going to die soon. His father died of a heart attack when he was his age.
In taking his history, I found out that this patient’s health problems began about twenty four months ago. He had lived a fairly unhealthy life up to this point, lots of drinking and travel and poor eating, but he had always been active, played in a basketball league, and had never had a major medical crisis.
Eighteen months ago, he began having trouble sleeping. This was a lifelong problem, really, but it worsened, became debilitating during a time when his business was fending off a major law suit. He went to see his trusted family doctor, who started him on Ambien, which only helped a little. Then, for reasons that are unclear, his doctor started him on lithium, perhaps thinking he was hypomanic or bipolar. The patient does not have insight into why he was started on lithium, but he trusted his doctor. When the insomnia persisted, he was started on Seroquel, and finally he was able to sleep. Satisfied that these “brain pills” had calmed him down and fixed his insomnia, he continued this cocktail for a year, and in that year he gained over 120 pounds. His doctor, seeing him monthly during this time for refills, never raised this issue of weight gain or of stopping the medicine. Instead, the doctor seemed pleased that the insomnia problem had been solved, and encouraged him to diet and exercise more.
Then the story becomes tragic. The patient had chest pain one night and wound up in the ER, where it was discovered that at some time previously he had a minor heart attack, and was now going into heart failure. Over the next few weeks, he developed massive lymphedema, leading to severe, disfiguring swelling of his lower body, including legs and genitalia. This problem is often called elephantiasis, because it leaves the person’s legs looking absurdly swollen, the skin ridged and discolored. He developed palm-sized, weeping ulcers on both ankles, wounds that have not closed now in over four months. He cannot drive or even walk to the mailbox. He works mostly from home, and pays one of his employees to come change his bandages, because he can’t bend over to change them himself. His pain and discomfort are chronic and severe. He is living in misery, becoming hopeless.
About six months ago, his cardiologist stopped the Seroquel and the Ambien, and unfortunately he is now unable to sleep again. He continues taking the lithium, because this seems to help his pain. He’s now on six other medications for his various health complications. He came to see me because he feels like he needs a fresh start with a new primary care doctor. I found his current health status alarming, though I’m hopeful that we can dramatically reduce his symptoms and suffering with some changes in medication and some new attention to his swelling and wounds. But no matter what we do, his health status is poor and likely to deteriorate. I’m also concerned he is developing diabetes, and I’m checking some more labs.
This is a multifactorial problem. But there can be no doubt that his decline was accelerated, perhaps even provoked, by being placed on potent psychotropics that caused massive weight gain and cardiac problems. The whole story is a smoking gun. An otherwise unexplained 120 pound weight gain in the year after starting lithium and Seroquel? The weight gain led to strain on his heart, which was already at risk due to cardiac effects of these medications. A heart attack led to heart failure, which led to the swelling and pain and disability. Tragic. These medications appeared initially to fix a distressing problem–insomnia–but left so much carnage it their wake.
In retrospect, the patient wishes the medications had never been started. I can only agree. How would his life be different? Reflecting now, he thinks the insomnia wasn’t nearly as bad as he thought at the time. He would so much rather have sleeping problems and retain his health and longevity. I’m dismayed that, once the weight gain started, the need for the medications was never again questioned.
The medication on-ramp: so easy, so enticing for doctor’s and patients alike. The exit? So often invisible.
We’ll hope the best for this poor gentleman, whose life is so much worse after the medications than before.
Mad in America hosts blogs by a diverse group of writers. These posts are designed to serve as a public forum for a discussion—broadly speaking—of psychiatry and its treatments. The opinions expressed are the writers’ own.
Mad in America has made some changes to the commenting process. You no longer need to login or create an account on our site to comment. The only information needed is your name, email and comment text. Comments made with an account prior to this change will remain visible on the site.